ED Drugs Get Hearing Loss Warning
Sudden Hearing Loss Warning for Cialis, Levitra, Viagra, and the Pulmonary Artery Hypertension Drug Revatio
Oct. 19, 2007 -- The FDA is alerting men taking the erectile dysfunction drugs Cialis, Levitra, and Viagra of the potential risk of sudden hearing loss.
The FDA has received 29 reports of men who had sudden hearing loss while taking Cialis, Levitra, or Viagra.
"Hearing loss was already noted in the Viagra labeling from the time of its approval, but not in labeling for Cialis or Levitra," FDA spokewsoman Rita Chapelle tells WebMD via email.
"Now, all three labels will note this possible risk, and in a more prominent way," says Chappelle.
The same warning applies to Revatio, a drug used to treat a rare but potentially fatal lung condition called pulmonary artery hypertension. Revatio has the same active ingredient as Viagra.
In pulmonary artery hypertension, continuous high blood pressure in the arteries of the lungs weakens the heart muscle and can lead to heart failure and death.
FDA's Advice to Patients
The FDA advises men taking Cialis, Levitra, or Viagra who experience sudden hearing loss to immediately stop taking the drug and seek prompt medical attention.
Patients taking Revatio who experience sudden hearing loss should continue taking their medication but should contact their doctor for further evaluation.
Because Revatio is used to treat a potentially life-threatening condition, the FDA doesn't recommend that patients abruptly stop taking the drug.
Reason for Label Change
In April, the Journal of Laryngology & Otology published a case report of a man who experienced sudden hearing loss while taking Viagra.
After learning of that case, the FDA searched its database of reported adverse events for instances of hearing loss with Viagra-like drugs.
The FDA found 29 reports of sudden hearing loss -- both with and without ringing in the ears, vertigo, or dizziness -- in men taking Viagra, Cialis, or Levitra. Hearing loss was also reported in a few patients in clinical trials of these drugs.
There have also been cases of hearing loss reported in patients using Revatio, according to the FDA.
In most of the cases, the hearing loss involved one ear. The hearing loss was either a partial or complete loss of usual hearing.
In about one-third of the reported cases, hearing loss was temporary. In the rest of the cases, hearing loss was ongoing at the time of the report or the final outcome wasn't described in the report.
Viagra, Levitra, and Cialis haven't been proven to cause hearing loss, but the alert was warranted due to "the strong relationship between the use of these drugs and sudden hearing loss in these cases," states the FDA.